MAUDE Adverse Event Report: K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 7601-90003
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Manufacturing date for lot ghec is 31/jan/2018, lot gmhc is 07/mar/2018.2 of the 4 devices have been returned and are pending evaluation.A supplemental vmsr will be submitted upon completion of investigation.
 
Event or Problem Description
This report summarizes 4 malfunction events, where the tip of a yukon screw inserter was jamming upon disengagement from the screw head intra-operatively.In all 4 events, there was a surgical delay of 30 seconds to 5 minutes.Surgeries were successfully completed and no adverse consequences to the patients were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This record is a consolidation of records summarized as a part of the fda voluntary malfunction summary reporting program.Corrected data: d2: common device name has been updated from 'posterior cervical screw system' to 'orthopedic manual surgical instrument.' corrected data: h6: method codes have been populated.Additional information and device evaluation: two (2) of the four (4) complaint devices were returned for evaluation (lot gmhc manufactured 03/07/2018 and lot ghec manufactured 01/31/2018).Visual inspection: the device shows signs of slight wear on the distal tip.Functional inspection: functional analysis was performed on the inserter, both hexalobe features on the inserter and the screw were aligned, and were able to engage without any restrictions.An interference was observed between the rectangle inserter head and the screw tulip, during disengagement.The interference was only seen when torque was applied to the system and was sporadic.Hence, this issue could not be consistently replicated.Device and complaint history records were reviewed, and three (3) similar complaints were identified.No relevant manufacturing issues were identified as all units met specifications.Two (2) of the four (4) complaint devices were not returned for evaluation (lots gmhc manufactured 03/07/2018).Visual, dimensional, material and functional analysis could not be performed as the device was not returned.Device and complaint history records were reviewed, and three (3) similar complaints were identified.No relevant manufacturing issues were identified as all units met specifications.As the instruments were found with jamming issues, it is unclear how and when the incident occurred and what surgical steps were taken during previous surgeries.Inserting the screw with more force than normal, on a bone, can compound torsional forces at the screw/inserter interface, compromising the insertion feature of the screw head.As mentioned in the product ifu, to fully seat the inserter into the screw-head, the inserter has to be completely aligned with the screw.Ensuring that the screw is securely engaged in the inserter tip can assist in distributing forces evenly throughout the screw/inserter interface, reduce torque overloading, and reduce failures as reported.

Brand Name
SCREW INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9649862
Report Number3004774118-2020-00015
Device Sequence Number380099
Product Code LXH
UDI-Device Identifier10888857352605
UDI-Public10888857352605
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized4
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7601-90003
Device Lot NumberGMHC, GHEC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Initial Date Received by Manufacturer 01/01/2020
Supplement Date Received by Manufacturer07/01/2020
Initial Report FDA Received Date01/30/2020
Supplement Report FDA Received Date07/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1